Published on:

Is Codeine Safe for Post-Operative Use With Children? FDA Launches Investigation-

Thumbnail image for Codine1.jpg.pngCodeine is a commonly prescribed medication, of the opiate family, used for pain management in a variety of situations. It is widely used in combination with other drugs such as acetaminophen or ibuprofen, to treat everything from back pain to broken bones and to relieve post-operative discomfort. Codeine is also routinely used in combination with promethazine as a cough suppressant. However, its’ use post-operatively in young patients, has recently been called into question by the Food and Drug Administration after 3 deaths and one near death have been reported in children receiving a tonsillectomy and/or adenoidectomy to treat sleep apnea.

It is estimated by the American Sleep Apnea Association, that approximately 1 to 10% of the childhood population suffers from Obstructive Sleep Apnea Syndrome. This condition causes snoring and breathing difficulties or lapses, due to airway constriction during times of rest. If left untreated, it has also been linked to behavioral issues within young children. Often a tonsillectomy or adenoidectomy; considered to be minor surgeries, are used to treat this condition. Approximately 500,000 tonsillectomies are performed annually within the United States, making it the third most prevalent surgical procedure for children. Until now, codeine was often prescribed to relieve post-operative pain in these circumstances.

Following three deaths of pediatric patients, aged 2-5, the Food and Drug Administration has launched a safety review of the products’ use post-operatively for young children. Currently, it is unclear whether factors such as age, other anesthetics, or medical conditions also contributed to their deaths however; in each of these cases, initial testing indicates that these adverse reactions to codeine can be linked to a genetic condition that causes certain patients to metabolize codeine at a faster rate than their similar peers.

When codeine is ingested, it is converted by an enzyme in the liver into morphine and distributed throughout the body. This can occur at different rates. Certain individuals, possessing a gene variation of this enzyme, metabolize codeine more quickly and more thoroughly than others and are referred to as “ultra-rapid metabolizers”. This group is at greater risk for toxicity when receiving otherwise normal doses. The percentage of “ultra-rapid metabolizers” varies per ethnicity, and currently, no standardized genome testing is performed to identify these individuals prior to prescribing this medication – although it is available.

There have been other deaths attributed to codeine toxicity as well. Over the years studies have been conducted and warnings issued regarding the product’s use in pregnant women and nursing mothers as well as caution regarding use in children and those with compromised respiratory systems. These studies often reference the genome associated with ultra-rapid metabolizers (CYP450 2D6). And yet, pharmaceuticals are big business and serve many. At what threshold does the risk associated with a drug outweigh its benefits?

As the FDA investigates the risks associated with the use of codeine in children receiving these surgeries, parents should be aware that alternative pain relief treatments exist. In the interim, as the investigation continues, Health Care officials recommend that codeine be prescribed to youth on an “as needed” basis only, for the shortest possible duration at the lowest dose.

Parents and caregivers should therefore be aware of the warning signs for codeine toxicity, which include:

Difficulty breathing
Lethargic or listless behavior
Unusual sleepiness; or difficulty waking
Confusion or disorientation
Rash or hives
Mouth or lip discoloration

If these symptoms occur, seek medical assistance immediately. Additionally, the FDA is requesting that all adverse effects concerning the use of codeine be reported to: www.fda.gov/MedWatch/report.htm. They will continue to evaluate the absorption, metabolism, and distribution rates of the opiate to determine the degree of risk posed to children and other population sects with disparate conditions.

Each year, approximately 770,000 people suffer adverse effects from prescription medications. There are many potential reasons for this; allergic reaction, patient or caregiver error, or perhaps negligence on the part of a healthcare provider, pharmacist, or manufacturer. If you or a family member have experienced medical complications due to a prescription medication, or potential medical malpractice, it might be wise to consult our attorneys at Briggs & Wholey, LLC for advice and counsel.

For Additional Information:

http://www.fda.gov/Drugs/DrugSafety/ucm313631.htm
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm315627.htm
http://abcnews.go.com/blogs/health/2012/08/15/fda-investigates-codeine-safety-after-childrens-deaths/
http://www.sleepapnea.org/
http://www.newsworks.org/index.php/local//healthscience/10465-tonsils
http://www.ahrq.gov/qual/aderia/aderia.htm